New Mexico, 2021Hail and Damaging Winds in New Mexico, May 22, 2021
May 22, 2021 · NWS ABQ · 18 events in 10 counties and zones
With a low pressure system over the Great Basin and a dryline sharpening over eastern New Mexico, it was another favorable set up for severe weather across the area on May 22, 2021. With a warm and unstable atmosphere across much of central and eastern New Mexico, thunderstorms developed early in the day across the central high terrain.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a low pressure system over the Great Basin and a dryline sharpening over eastern New Mexico, it was another favorable set up for severe weather across the area on May 22, 2021. With a warm and unstable atmosphere across much of central and eastern New Mexico, thunderstorms developed early in the day across the central high terrain. Thunderstorms generally moved in a northerly to northeasterly direction where they continued to intensify as the day progressed. Several reports of large hail were received with one particular thunderstorm producing 1 inch to 1.5 inch hail around Santa Fe. These thunderstorms also produced very strong winds with wind speeds near 70 mph across eastern New Mexico. Meanwhile, dry, southwest flow continued across western New Mexico, and deep mixing resulted in windy conditions across the area. A few locations west of the Rio Grande Valley recorded non-thunderstorm winds near 60 mph during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 22, 4:45 AM MST, 6 hours 20 minutes earlier.
Area forecast discussion, May 22, 4:45 AM MST, 6 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
545 AM MDT Sat May 22 2021
.AVIATION...
12Z TAF CYCLE
VFR conditions across central and western NM, except for areas of
blowing dust late afternoon which may occasionally reduce vsbys to
MVFR. It's a different story across eastern NM where showers and
thunderstorms will be common, especially this afternoon and evening.
Some storms could be severe with MVFR to IFR conditions for a brief
time. Also, MVFR conditions through 15z in low stratus. This includes
KROW and KTCC. Otherwise, strong/gusty southerly low level flow will
prevail this afternoon with wind gusts of 35kt to 45kt common.
Stronger wind gusts are likely with thunderstorms, and they may
contain large hail and damaging winds across the east.
&&
.PREV DISCUSSION...333 AM MDT Sat May 22 2021...
.SYNOPSIS...
Several rounds of severe weather is expected today through Monday
across eastern New Mexico. Severe thunderstorm coverage will likely
be greatest today, with storms impacting areas closer to the Texas
border Sunday and Monday. All types of severe weather can be
expected, including large hail, damaging wind gusts, heavy rain and
even a tornado is possible. Meanwhile, western New Mexico will be
extremely dry. Critical fire weather conditions are expected this
afternoon and early evening from the middle Rio Grande Valley
westward. Dry and breezy conditions are expected for the mid week
period. Then, a potential backdoor cold front may replenish the
moisture across eastern New Mexico Thursday night resulting in more
storms for Friday.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY)...
The closed low over the Great Basin is just spinning around and
around as additional short waves rotate around it. The low will head
northeast tonight and Sunday. There's plenty of moisture in the east
with dewpoints in the 50s and 60s, compared to the 30s in the west.
There is also plenty of instability in the east with Li's of -5C
to -6C and surface based CAPE up to 1400 J/kg. There is some
rotation forecast as well with helicity values up to 300 meters
squared seconds squared in the northeast Highlands. Putting these all
together and there is a pretty good chance of isolated severe
thunderstorms this afternoon and evening in all of the east. Highs
today will be much warmer and windy in the west, but cooler and
breezy in the east. The convection will diminish tonight but not end
in the east. Sunday will be drier overall with storms delegated to
just the eastern plains. But once again, strong to severe storms will
be possible.
LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...
On Sunday evening, a few severe storms may continue near the Texas
and Oklahoma borders, east of the dryline. Storms should eventually
shift northeastward into Texas. Outflow from these storms combined
with normal diurnal sloshing, will send the dryline back westward,
not quite to the east slopes of the Central Mountain Chain. The
moisture replenishment will be short-lived as the mid level dry slot
continues to surge northeastward through the state overnight and
daytime heating on Monday will result in much of the moisture getting
mixed out. The exception will be across portions of east central and
southeast NM where the dryline will remain in place, and yet another
round of strong to severe storms may develop. Forcing overall will
be less than over the weekend, and shear will be rather weak, at
least until the LLJ kicks in toward sunset. Nonetheless, a few storms
with damaging winds and hail are possible. The dryline will again
slosh back westward Monday night, but dry southwest flow will return
on Tuesday, mixing the dryline to the Texas border and thus limiting
potential for any storms. Rather, breezy conditions will be the rule
areawide.
It should also be noted that while the east sees additional rounds of
thunderstorms, western NM will be extremely dry. Excellent
radiational cooling will allow minimum temps to drop well below
normal for portions of western NM. Even places as far east as the
Estancia Valley could see near freezing temperatures Monday night, if
the moisture does not reach that far west.
Dry southwest flow will remain in place on Wednesday, with some
afternoon breezes likely. Thereafter, models are in disagreement
regarding the timing of a backdoor cold front on Thursday, though
models generally agree it will push through the plains by Thursday
night. The moisture replenishment could set the stage for more
thunderstorms on Friday.
CHJ/34
&&
.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING
FOR WESTERN AND PORTIONS OF CENTRAL NEW MEXICO DUE TO STRONG WINDS
AND LOW HUMIDITY...
It's another day of mixed weather conditions, with the west warm,
windy and dry, while the east will have widespread showers and
thunderstorms, and some will likely be severe anywhere in the eastern
zones. Conditions in much of the west will be ideal for critical
fire weather with warm, windy and very dry conditions. The Red Flag
Warning will remain the same. Showers and thunderstorms will not go
away tonight, although the threat of severe weather should diminish
after midnight. Drier air will arrive from the west Sunday, thanks to
a cold front sweeping across the state. It will be cooler in the west
with less wind, while the east will be windy and warmer. Critical
fire conditions could be reached for a couple of hours around Clines
Corners in the afternoon. It does not look like widespread critical
fire weather conditions. The eastern plains will be the only area to
get any showers and storms Sunday afternoon, with a few strong to
severe storms possible.
Next week will be mostly free of critical fire condtions. A drying
trend is forecast for Monday through Thursday. Thunderstorms may
return to the east Friday and Saturday.
CHJ
&&
.AVIATION...
06Z TAF CYCLE
VFR conditions prevail across central and western NM and are forecast
to persist, except for areas of blowing dust late Saturday afternoon
which may occasionally reduce vsbys to MVFR. Different story across
eastern NM where storms will be common, as well as areas of MVFR
overnight in low stratus. A more robust round of storms is forecast
late Saturday afternoon and may impact KLVS and KROW prior to 00Z.
Thunderstorm impacts at KTCC will be between 03Z and 06Z Saturday
night. Otherwise, strong/gusty southerly low level flow will prevail
Saturday afternoon with wind gusts of 35kt to 45kt common. Stronger
wind gusts are likely with thunderstorms, and may they contain large
hail and damaging winds across the east.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for the
following zones... NMZ101-105-106-109.
Wind Advisory from noon today to 7 PM MDT this evening for the
following zones... NMZ202-204>208-210-211-216-217-219>221-241.
&&
Hazardous weather outlook, May 22, 2:23 AM MST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
323 AM MDT Sat May 22 2021
NMZ201>241-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
323 AM MDT Sat May 22 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are expected this afternoon through
tonight across the upper Rio Grande Valley and areas along and east
of the Central Mountain Chain. Large hail, damaging wind gusts, and
heavy rain are likely, however, a tornado cannot be ruled out. Burn
scar flooding, particularly on the Ute Park burn scar, is also
possible.
Critical fire weather conditions are expected across all of western
New Mexico and the middle Rio Grande Valley this afternoon and early
evening. Southerly winds will gust near 50 mph while humidity values
plummet below 15 percent. Areas of blowing dust are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong to severe thunderstorms are also possible across far eastern
New Mexico on Sunday and across portions of east central and
southeast New Mexico on Monday. Large hail, damaging winds, and heavy
rain are the main concerns.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
34
In the hours before
Local storm report, May 22, 8:31 AM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
931 AM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST 4 WSW PORTALES 34.16N 103.41W
05/21/2021 E60 MPH ROOSEVELT NM TRAINED SPOTTER
0743 PM TSTM WND GST PORTALES 34.18N 103.34W
05/21/2021 M74 MPH ROOSEVELT NM TRAINED SPOTTER
0750 PM TSTM WND GST PORTALES 34.18N 103.35W
05/21/2021 E65 MPH ROOSEVELT NM TRAINED SPOTTER
0916 PM TSTM WND GST 7 ENE TUCUMCARI 35.21N 103.61W
05/21/2021 M81 MPH QUAY NM ASOS
KTCC ASOS.
&&
EVENT NUMBER ABQ202102263 ABQ202102262 ABQ202102264 ABQ202102265
RJOJOLALocal storm report, May 22, 9:49 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1049 AM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 SW PORTALES 34.15N 103.38W
05/21/2021 M0.75 INCH ROOSEVELT NM COCORAHS
&&
EVENT NUMBER ABQ202102266
12Local storm report, May 22, 11:01 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1201 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST GRADY 34.82N 103.32W
05/09/2021 M84 MPH CURRY NM PUBLIC
SCHOOLNET OBSERVATION FROM GRADY SCHOOLS
REPORTED A PEAK WIND OF 84 MPH.
&&Special weather statement, May 22, 11:04 AM MST, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
1204 PM MDT Sat May 22 2021
NMZ212-214-217-218-221830-
Southern Sangre de Cristo Mountains-Espanola Valley-Santa Fe Metro
Area-Glorieta Mesa Including Glorieta Pass-
1204 PM MDT Sat May 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL...
NORTHEASTERN SANTA FE AND WESTERN MORA COUNTIES UNTIL 1230 PM MDT...
At 1204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canada De Los Alamos, or near Santa Fe, moving north at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Santa Fe, Pojoaque, Eldorado At Santa Fe, Canada De Los Alamos, Nambe
Lake, Nambe Pueblo, Hyde Memorial State Park, Rio En Medio in Santa
Fe County, Tesuque and Pojoaque Pueblo.
This includes the following highways...
Interstate 25 between Mile Markers 280 and 296.
Highway 285 between Mile Markers 289 and 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3550 10583 3558 10601 3597 10604 3593 10564
TIME...MOT...LOC 1804Z 191DEG 31KT 3562 10592
Shoemake
Event by event
11 hail, 4 thunderstorm wind, 3 high wind. Local standard time, as filed.
Hail, Santa Fe
- When
- May 22, 11:05 AM MST to 11:15 AM MST
- Where
- Santa Fe County, 2.18 mi NE of Santa Fe
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 35.700, -105.920
A CoCoRaHS observer reported one inch hail from a severe thunderstorm northeast of Santa Fe.
Hail, Santa Fe
- When
- May 22, 11:24 AM MST to 11:27 AM MST
- Where
- Santa Fe County, 3.06 mi SE of Agua Fria
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.620, -105.980
One inch hail was reported from a severe thunderstorm southwest of Santa Fe.
Hail, Santa Fe
- When
- May 22, 11:32 AM MST to 11:34 AM MST
- Where
- Santa Fe County, Santa Fe
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 35.680, -105.950
A COOP observer reported penny size hail from a strong thunderstorm moving north near Santa Fe.
Hail, Santa Fe
- When
- May 22, 12:03 PM MST to 12:21 PM MST
- Where
- Santa Fe County, Glorieta
- Measured
- 1.5 in hail
- Property damage
- $15,000
- Reported by
- Social Media
- Coordinates
- 35.580, -105.770
Various sources in Glorieta reported quarter to ping pong size hail from a severe thunderstorm that was moving north through the area. The hail was also responsible for causing minor damage to one Glorieta resident's house by ripping holes in their gutters and tearing off pieces of stucco from their house. Damages are estimated for the house damage.
High Wind, Middle Rio Grande Valley/Albuquerque Metro Area
- When
- May 22, 12:33 PM MST to 2:55 PM MST
- Where
- Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.002, -106.839 (the zone’s center; the record gives no point)
An ASOS station in Albuquerque measured a peak non-thunderstorm wind gust of 60 mph.
Hail, Lincoln
- When
- May 22, 12:36 PM MST to 12:39 PM MST
- Where
- Lincoln County, 0.58 mi W of Capitan
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 33.540, -105.600
A CoCoRaHS observer near Capitan reported penny size hail from a strong thunderstorm moving northeast through the area.
Hail, Lincoln
- When
- May 22, 12:55 PM MST to 1:00 PM MST
- Where
- Lincoln County, Ft Stanton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.500, -105.520
Ping pong size hail was reported from a severe thunderstorm moving northeast through Fort Stanton.
Hail, San Miguel
- When
- May 22, 1:45 PM MST to 1:50 PM MST
- Where
- San Miguel County, 0.69 mi N of Rociada
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.840, -105.420
A trained spotter reported two inch hail from a severe thunderstorm near Rociada.
High Wind, Southwest Mountains
- When
- May 22, 2:46 PM MST to 3:00 PM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 33.961, -107.667 (the zone’s center; the record gives no point)
A weather station near Red Hill measured a peak non-thunderstorm wind gust of 60 mph.
Hail, Santa Fe
- When
- May 22, 3:24 PM MST to 3:42 PM MST
- Where
- Santa Fe County, 1.68 mi W of Agua Fria
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.650, -106.050
Various sources reported nickel to quarter size hail from a severe thunderstorm near Agua Fria.
Hail, Santa Fe
- When
- May 22, 3:38 PM MST to 3:45 PM MST
- Where
- Santa Fe County, 1.82 mi ENE of (Saf)santa Fe Muni Airport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.630, -106.050
Various sources reported penny to quarter size hail from a severe thunderstorm southwest of Santa Fe.
Hail, Santa Fe
- When
- May 22, 3:46 PM MST to 3:50 PM MST
- Where
- Santa Fe County, Santa Fe
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 35.680, -105.950
A COOP observer near Santa Fe reported penny size hail from a strong thunderstorm. The hail reportedly caused damage and dents to a Santa Fe resident's three cars. Damages are estimated for the dent damage to the three cars.
Hail, Colfax
- When
- May 22, 4:30 PM MST to 4:35 PM MST
- Where
- Colfax County, 0.89 mi NE of Cimarron
- Measured
- 1.25 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 36.520, -104.900
Half dollar size hail was reported from a severe thunderstorm near Cimarron.
Thunderstorm Wind, Chaves
- When
- May 22, 4:54 PM MST to 4:57 PM MST
- Where
- Chaves County, 5.25 mi E of Hagerman
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.110, -104.240
A trained spotter measured a 60 mph wind gust from a severe thunderstorm near Hagerman.
High Wind, Far Northwest Highlands
- When
- May 22, 5:00 PM MST to 5:10 PM MST
- Where
- Far Northwest Highlands forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 36.236, -107.293 (the zone’s center; the record gives no point)
A weather station near Archuleta measured a 67 mph non-thunderstorm wind gust.
Thunderstorm Wind, Chaves
- When
- May 22, 5:05 PM MST to 5:21 PM MST
- Where
- Chaves County, (Row)roswell Ind Airport
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.310, -104.510
An ASOS station in Roswell measured a 66 mph wind gust from a severe thunderstorm.
Thunderstorm Wind, Guadalupe
- When
- May 22, 7:02 PM MST to 7:05 PM MST
- Where
- Guadalupe County, 6.93 mi N of Newkirk
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.170, -104.260
A trained spotter near Newkirk measured a 68 mph wind gust associated with an outflow boundary from a severe thunderstorm.
Thunderstorm Wind, Quay
- When
- May 22, 7:40 PM MST to 7:45 PM MST
- Where
- Quay County, 2.15 mi NNW of (Tcc)tucumcari Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.210, -103.610
An ASOS station in Tucumcari measured a 69 mph wind gust from a severe thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 22 to 24, 20212 deaths · 1 injured · 6 events
- Rip Current in New York, May 22, 20211 death · 1 event
- Strong Wind in Colorado, May 22, 2021$100,000 · 1 event
- Tornadoes and Hail in Colorado, May 22, 2021EF0 · 14 events
- High Wind in Arizona, May 22, 202161 kt wind · 4 events
- Flash Flood and Hail in Colorado, May 22, 20211.25 in hail · 4 events
- Wildfire and Dense Fog in California, May 22 to 27, 20213 events
- Damaging Wind in Texas, May 22, 202157 kt wind · 1 event
- Wildfire in Florida, May 22 to 29, 20211 event
- High Wind in Wyoming, May 22, 202166 kt wind · 1 event
- Strong Wind in Oregon, May 22, 20211 event
- Marine Thunderstorm Wind in Lake Superior, May 22, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950880, 950895, 950896, 950900, 950902, 950901, 950903, 950904, 950905, 950907, 950909, 950908, 950910, 950911, 950912, 950913, 950914, 950915.